EconPapers    
Economics at your fingertips  
 

A new resolution of the Judy Benjamin problem

Igor Douven and Jan-Willem Romeijn

LSE Research Online Documents on Economics from London School of Economics and Political Science, LSE Library

Abstract: Van Fraassen’s Judy Benjamin problem has generally been taken to show that not all rational changes of belief can be modelled in a probabilistic framework if the available update rules are restricted to Bayes’s rule and Jeffrey’s generalization thereof. But alternative rules based on distance functions between probability assignments that allegedly can handle the problem seem to have counterintuitive consequences. Taking our cue from a recent proposal by Bradley, we argue that Jeffrey’s rule can solve the Judy Benjamin problem after all. Moreover, we show that the specific instance of Jeffrey’s rule that solves the Judy Benjamin problem can be underpinned by a particular distance function. Finally, we extend the set of distance functions to ones that take into account the varying degrees to which propositions may be epistemically entrenched.

JEL-codes: J1 (search for similar items in EconPapers)
Pages: 22 pages
Date: 2009
References: View complete reference list from CitEc
Citations:

Downloads: (external link)
http://eprints.lse.ac.uk/27004/ Open access version. (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ehl:lserod:27004

Access Statistics for this paper

More papers in LSE Research Online Documents on Economics from London School of Economics and Political Science, LSE Library LSE Library Portugal Street London, WC2A 2HD, U.K.. Contact information at EDIRC.
Bibliographic data for series maintained by LSERO Manager ().

 
Page updated 2025-03-31
Handle: RePEc:ehl:lserod:27004